Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 171, NWS Columbia, SC

July 31, 2016Aiken County, Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2016, 3:30 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2016, 3:30 PM EDT (19:30 UTC)
Expired
Jul 31, 2016, 4:15 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:34 PM EDTTSTM WND DMG3 S Gaston, SCSCE&G REPORTS 539 OUTAGES DUE TO LIMBS/TREES ON POWER LINES IN SWANSEA AND GASTON AREAS.
Jul 31, 3:39 PM EDTHAIL 14 E Pelion, SCSOCIAL MEDIA REPORT OF QUARTER SIZED HAIL ALONG HIGHWAY 6 SOUTHWEST OF GASTON. TIME ESTIMATED BY RADAR.
Jul 31, 3:40 PM EDTTSTM WND DMG4 Wnw Swansea, SCLARGE TREE WAS BLOWN ON TO A HOUSE NEAR THE INTERSECTION OF SHARON CHURCH ROAD AND WE JEFFCOAT ROAD. MULTIPLE TREES WERE REPORTED DOWN IN THE AREA AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS52 KCAE 311930
SVRCAE
SCC003-063-312015-
/O.NEW.KCAE.SV.W.0171.160731T1930Z-160731T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
  EAST CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 415 PM EDT

* AT 330 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  GASTON...OR 11 MILES SOUTH OF RED BANK...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH CONGAREE...PINE RIDGE...GASTON...SWANSEA...PELION AND PERRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3382 8140 3391 8112 3377 8106 3375 8106
      3374 8104 3371 8103 3370 8109 3366 8116
      3363 8133
TIME...MOT...LOC 1930Z 251DEG 11KT 3376 8129 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
2 follow-up statements
197 
WWUS52 KCAE 311956
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT SUN JUL 31 2016

SCC003-312005-
/O.CAN.KCAE.SV.W.0171.000000T0000Z-160731T2015Z/
AIKEN SC-
356 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AIKEN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3370 8127 3370 8129 3373 8137 3382 8140
      3391 8112 3377 8106 3375 8106 3374 8104
      3371 8103 3370 8109 3366 8116 3365 8120
TIME...MOT...LOC 1955Z 205DEG 11KT 3380 8118 

$$

SCC063-312015-
/O.CON.KCAE.SV.W.0171.000000T0000Z-160731T2015Z/
LEXINGTON SC-
356 PM EDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN LEXINGTON COUNTY...

AT 355 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GASTON...OR 9
MILES SOUTH OF RED BANK...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH CONGAREE...PINE RIDGE...GASTON...SWANSEA AND PELION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3370 8127 3370 8129 3373 8137 3382 8140
      3391 8112 3377 8106 3375 8106 3374 8104
      3371 8103 3370 8109 3366 8116 3365 8120
TIME...MOT...LOC 1955Z 205DEG 11KT 3380 8118 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
957 
WWUS52 KCAE 312010
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT SUN JUL 31 2016

SCC063-312020-
/O.EXP.KCAE.SV.W.0171.000000T0000Z-160731T2015Z/
LEXINGTON SC-
410 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEXINGTON COUNTY
WILL EXPIRE AT 415 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3370 8127 3370 8129 3373 8137 3382 8140
      3391 8112 3377 8106 3375 8106 3374 8104
      3371 8103 3370 8109 3366 8116 3365 8120
TIME...MOT...LOC 2006Z 251DEG 11KT 3380 8118 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:52 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 31, 1:52 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
152 PM EDT SUN JUL 31 2016

.SYNOPSIS...
Upper level trough crossing the Great Lakes region continues
moving east and should reach the Atlantic coast on Tuesday.
A series of short waves rotating through the base of the trough
and a moist air mass will bring increasing chances of
thunderstorms over the next several days.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level trough extending from the Great Lakes region to the
TN Valley will continue to slowly move east through tonight.

A moist air mass remains over the region with PWAT around 2.00
inches and moderate instability. Scattered and thunderstorms
developing near the sea breeze and along a surface trough over the
Midlands.

Thunderstorms expected to also develop later this afternoon into
tonight across the western Midlands associated with short waves
rotating through the upper trough. Outflows from thunderstorms
could allow additional development over the central Midlands.
Models indicate additional short waves crossing the area tonight
and with remaining outflows intersecting expect convection to
continue tonight. Main threat for severe thunderstorms will be
from damaging wind gusts with lower potential for hail.

Afternoon high temperatures are once again expected to be in the
mid 90s to around 100 degrees. Heat index values will be in the
106 to 109 range with highest values in the eastern Midlands.
Low temperatures tonight will be in the mid 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday, the axis of the upper level trough will approach the
forecast area. Increasing moisture, and convergence ahead of a
surface boundary will likely initiate convection across the forecast
area with greater coverage than seen in previous days. An embedded
shortwave will also cross into the FA in the afternoon/evening
providing additional support for thunderstorms. With decent
convective coverage expected, kept high temperatures in the low to
mid 90s.

Isolated severe storms will be possible Monday with moderate
instability, divergence aloft and an approaching shortwave.
There is some uncertainty in the updraft strength potential. The GFS
indicates 500 mb temps near -7 degrees C while the NAM is much
warmer aloft at -5. However the environment appears favorable enough
that damaging winds cannot be ruled out. In addtion, PWAT values
between 2.0 and 2.25 inches support locally heavy rainfall. Although
mean wind values around 10 kts will help storm movement, training or
multiple storms over an area may cause localized flooding.

Tuesday, As the upper level trough continues to shift eastward an
associated surface boundary will move into the region, possibly
stalling around the FA. The timing of the frontal passage is
uncertain but the GFS and ECMWF bring the front into the area by the
afternoon. The best chance for rainfall may be near the coast, due
to the drier air behind the front.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
An upper level trough will shift off the East Coast mid-week with
ridging returning to the region. A moist airmass and a decaying
frontal boundary will support, mainly diurnal, convection each day.
With limited upper level support the potential for severe
thunderstorms appears low. Temperatures will continue to be above
normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions possible in scattered convection this afternoon and
evening.

Air mass will be moderately unstable with ample moisture and a
weak surface trough across the region. Scattered to broken
cumulus clouds this afternoon...with scattered showers and
thunderstorms developing through the evening. Brief cig/vsbys
restrictions possible in storms along with strong gusty winds.
Should a decrease in convective coverage overnight then increase
again Monday afternoon.

EXTENDED AVIATION OUTLOOK...Low potential for restrictions in
afternoon and evening convection each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 31, 4:36 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 AM EDT SUN JUL 31 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
436 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 1:49 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT SUN JUL 31 2016

SCZ028-031-037-038-311830-
CLARENDON-RICHLAND-CALHOUN-SUMTER-
149 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN...
SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN
SUMTER COUNTIES...

AT 148 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF ST.
MATTHEWS...OR 18 MILES SOUTHWEST OF SOUTH SUMTER. THE STORM WAS
NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINEWOOD...PAXVILLE...CANE SAVANNAH...WEDGEWOOD...PRIVATEER...
LAKEWOOD AND STATEBURG.

IF YOU ARE ON OR NEAR THE NORTHERN EDGE OF LAKE MARION...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3361 8056 3372 8074 3399 8057 3379 8025
TIME...MOT...LOC 1748Z 217DEG 4KT 3373 8060

CJR
Special weather statement, Jul 31, 2:24 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT SUN JUL 31 2016

SCZ027-028-037-311900-
LEXINGTON-RICHLAND-CALHOUN-
224 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTH
CENTRAL RICHLAND AND SOUTHEASTERN LEXINGTON COUNTIES...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHEAST OF
GASTON...OR 16 MILES SOUTH OF CAYCE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWANSEA.

LAT...LON 3361 8093 3362 8094 3364 8094 3363 8096
      3365 8099 3371 8104 3370 8107 3372 8110
      3395 8097 3379 8069
TIME...MOT...LOC 1824Z 214DEG 6KT 3373 8097

CJR
Special weather statement, Jul 31, 3:18 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT SUN JUL 31 2016

SCZ027-028-031-036>038-312015-
LEXINGTON-CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG-
318 PM EDT SUN JUL 31 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ORANGEBURG...CALHOUN...SOUTHEASTERN RICHLAND...SOUTHEASTERN
LEXINGTON...SOUTHWESTERN CLARENDON...AND SOUTHWESTERN SUMTER
COUNTIES...

AT 315 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
MUCH OF NORTHWESTERN ORANGEBURG...CALHOUN...SOUTHEASTERN
RICHLAND...SOUTHEASTERN LEXINGTON...SOUTHWESTERN CLARENDON...AND
SOUTHWESTERN SUMTER COUNTIES. THESE STORMS WERE NEARLY STATIONARY.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PINE RIDGE...ST. MATTHEWS...GASTON...SUMMERTON...SWANSEA...
PINEWOOD...PAXVILLE...PRIVATEER AND LAKEWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3369 8119 3390 8111 3382 8028 3355 8034
TIME...MOT...LOC 1915Z 266DEG 2KT 3372 8060

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:49 PM EDTSpecial Weather StatementCAESumter41 min
Jul 31, 2:24 PM EDTSpecial Weather StatementCAECalhoun36 min
Jul 31, 2:33 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland42 min
Jul 31, 2:36 PM EDTSevere Thunderstorm WarningCAEAiken39 min
Jul 31, 3:18 PM EDTSpecial Weather StatementCAECalhoun57 min
Jul 31, 3:19 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell116 min
Jul 31, 3:52 PM EDTSpecial Weather StatementCAEEdgefield38 min
Jul 31, 4:57 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg48 min
Jul 31, 5:53 PM EDTSpecial Weather StatementCAELexington37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.